Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Sep 10, 2023, 2:29 PM MDT for Fremont County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2023, 2:29 PM MDT (20:29 UTC)
- Expired
- Sep 10, 2023, 3:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 11:30 AM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 10, 11:30 AM MDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1130 AM MDT Sun Sep 10 2023 .DISCUSSION...This afternoon through Saturday Issued at 858 AM MDT Sun Sep 10 2023 Isolated showers continue across the CWA this morning. Low clouds across Johnson and Natrona counties are expected to lift by midday. Convection is expected to develop after 19Z, with showers and thunderstorms becoming widespread by 22Z. This activity will be initiated as a post-frontal trough drops southward through the day today. These storms are not expected to be particularly strong, but wind gusts up to 50 mph and small hail is possible. There is a marginal risk for severe storms for the Casper area/Casper Mountain. This window will likely be relatively short-lived, given the low clouds currently in place. This area would have to destabilize rather quickly this afternoon, with a high temperature of only 70 degrees expected. Locally heavy rain will also be possible, as dewpoints and precipitable water values will continue to be abnormally high. Showers and storms will gradually end this evening, with showers over the Wind River Basin toward Muddy Gap ending by 07Z. The front that pushed into Sweetwater County last night will retreat back to the Divide this afternoon. This front will move back through Sweetwater, Sublette and Lincoln counties tonight as the trough clears the state, with winds turning easterly in the wake of the front. Drier conditions will develop Monday, as a shortwave ridge builds over the region. Isolated showers and thunderstorms will remain possible over the mountains during peak heating in the afternoon. Temperatures will be comfortable and mainly in the 70s, about 5 to 10 degrees below normal. These conditions will return Tuesday, with afternoon temperatures warming a few degrees. Any convection looks to be very isolated. A shortwave trough will move onshore over the PACNW Tuesday night and approach the Cowboy State by Wednesday afternoon. Showers and thunderstorms will develop over northern portions, becoming more widespread across the forecast area as the trough and associated cold front move through Wednesday night into Thursday morning. Showers and thunderstorms will remain possible east of the Divide through the day Thursday, as a mid-level low develops over the forecast area. Snow will be possible in the mountains, especially east of the Divide, as snow levels drop to near 10kft. Dry conditions return Friday and continue into Saturday, as a ridge rebuilds over much of the Intermountain West in the wake of the Wednesday/Thursday system. && .AVIATION...For the 18Z TAFS through 18Z Monday Issued at 858 AM MDT Sun Sep 10 2023 Low clouds will linger for at least another hour or so at KCPR, however, the cigs will slowly scatter out as diurnal heating increases into the early afternoon. All other terminals will see FEW to SCT mid-level clouds at 7k to 12kft AGL. A weak frontal push will drive convective initiation this afternoon. Have included VCSH or VCTS at most terminals through 02Z this evening. KLND/KCPR/KRIW terminals look to have the most likely chances of seeing t-storms impact the terminal directly. Gusty winds and small hail are possible with stronger storms. The front will likely be driven by outflow winds into KRKS around 01 to 03Z this evening. A brief 1 to 2 hour period of gusty northeast winds with gusts up to 30 to 35kts are possible as a result, but winds will quickly decrease to <10kts from the east by no later than 05Z. The weak trough will exit the region this evening and winds will mostly return to light and variable for all terminals. Mostly clear skies dotted with FEW to SCT fair weather CU expected through the night and into Monday morning. Low clouds could once again filter into KCPR after 07Z with cigs dropping to around 1000ft AGL. Similarly to today, weak easterly winds could prevent those low clouds from scattering out until late in the morning or even into the early part of the afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 858 AM MDT Sun Sep 10 2023 Showers and thunderstorms will be more widespread across the forecast area this afternoon. Wind gusts up to 50 mph, small hail and locally heavy rain will be possible with these storms. Showers will gradually end this evening, with the last showers ending over zones 283/289 around midnight. A cold front will push through zones 277/278/279 tonight, turning winds more easterly in its wake. Drier conditions will be in place Monday and Tuesday, with an isolated shower/thunderstorm possible over the mountains. Elevated/critical fire weather conditions are not expected through the week. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...LaVoie AVIATION...Hensley FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 10, 1:35 AM MDT, 12 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 135 AM MDT Sun Sep 10 2023 WYZ001>020-022>030-111145- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 135 AM MDT Sun Sep 10 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Widely scattered rain showers and a few isolated thunderstorms possible by early to mid afternoon and pushing east into the evening hours ending overnight into early Monday morning. The main threat with the strongest storms will be gusty winds up to 40 mph, mainly for points along and east from Kaycee down to Casper. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A heightened fire weather risk Monday through Wednesday as relative humidity values drop to the 20-30 percent range with a return southerly flow at the surface with wind speeds 10-20 mph. Increasing precipitation chances for Thursday and Friday for week's end. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 10, 12:54 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
1254 PM MDT Sun Sep 10 2023
WYZ002-007-101930-
Owl Creek and Bridger Mountains-Absaroka Mountains-
1254 PM MDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of west central Hot
Springs County through 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Washakie Needles, which is also 30 miles south of Meeteetse, moving
southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anchor Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4374 10870 4360 10891 4359 10894 4360 10897
4358 10897 4357 10895 4356 10901 4355 10901
4354 10900 4354 10902 4356 10902 4356 10903
4373 10915 4381 10901
TIME...MOT...LOC 1854Z 306DEG 14KT 4373 10907
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HensleySpecial weather statement, Sep 10, 1:16 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
116 PM MDT Sun Sep 10 2023
WYZ011-020-101945-
Southeast Johnson County-Natrona County Lower Elevations-
116 PM MDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of northeastern Natrona
and south central Johnson Counties through 145 PM MDT...
At 115 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Kaycee, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Natrona and south central Johnson Counties.
This includes Interstate 25 between mile markers 234 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4362 10678 4371 10657 4353 10630 4339 10666
TIME...MOT...LOC 1915Z 327DEG 13KT 4361 10662
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HensleySpecial weather statement, Sep 10, 1:26 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
126 PM MDT Sun Sep 10 2023
WYZ002-007-016-017-102000-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Absaroka Mountains-
126 PM MDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of southwestern Hot
Springs and central Fremont Counties through 200 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Anchor Dam, which is also 29 miles northwest of
Pavillion, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Anchor Dam around 130 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4365 10916 4373 10890 4353 10862 4341 10901
TIME...MOT...LOC 1925Z 327DEG 12KT 4362 10896
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HensleySpecial weather statement, Sep 10, 2:27 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
227 PM MDT Sun Sep 10 2023
WYZ020-102100-
Natrona County Lower Elevations-
227 PM MDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of north central
Natrona County through 300 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, which is also 18 miles southwest of Kaycee, moving
south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Red Wall around 240 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4323 10646 4316 10688 4341 10690 4343 10684
4346 10682 4348 10671
TIME...MOT...LOC 2026Z 340DEG 13KT 4347 10681
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HensleyThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:08 PM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Sep 9, 6:23 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Sep 9, 6:24 PM MDT | Special Weather Statement | RIW | 36 min | |
| Sep 9, 6:26 PM MDT | Special Weather Statement | RIW | Johnson | 34 min |
| Sep 9, 6:32 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 43 min |
| Sep 9, 7:00 PM MDT | Special Weather Statement | RIW | Natrona | 30 min |
| Sep 9, 7:13 PM MDT | Special Weather Statement | RIW | Natrona | 47 min |
| Sep 10, 12:20 AM MDT | Special Weather Statement | RIW | Sheridan | 40 min |
| Sep 10, 1:22 AM MDT | Special Weather Statement | RIW | Johnson | 38 min |
| Sep 10, 12:54 PM MDT | Special Weather Statement | RIW | Hot Springs | 36 min |
| Sep 10, 1:16 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| Sep 10, 1:26 PM MDT | Special Weather Statement | RIW | Hot Springs | 34 min |
| Sep 10, 1:35 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 25 min |
| Sep 10, 1:49 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 41 min |
| Sep 10, 1:59 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 46 min |
| Sep 10, 2:27 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| Sep 10, 2:41 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 49 min |
| Sep 10, 2:44 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 46 min |
| Sep 10, 3:18 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 42 min |
| Sep 10, 3:23 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Sep 10, 3:53 PM MDT | Special Weather Statement | RIW | Fremont | 37 min |
| Sep 10, 4:00 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 29 min |
| Sep 10, 4:07 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 38 min |
| Sep 10, 4:28 PM MDT | Special Weather Statement | RIW | Natrona | 32 min |
| Sep 10, 4:37 PM MDT | Special Weather Statement | RIW | 23 min | |
| Sep 10, 4:44 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 46 min |
| Sep 10, 4:57 PM MDT | Special Weather Statement | RIW | 33 min | |
| Sep 10, 5:04 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 14 min |
| Sep 10, 5:21 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 39 min |
| Sep 10, 5:24 PM MDT | Special Weather Statement | RIW | 36 min | |
| Sep 10, 5:58 PM MDT | Special Weather Statement | RIW | 32 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.